I don't know about places like the USA etc but over here in blighty the majority of opiate overdoses' involve IVDU (IV drug users) and that bag of gear that takes them just over the edge. But occasionally we get called to the intentional/accidental OD on prescription opiates such as co-proxamol/co-dydramol/co-codamol etc etc. A couple of weeks back I was working out of another station with an old colleague from my PTS days. As usual we were having a good old laugh n' a joke and generally catching with all the gossip. We get a call for an OD. It's to a 40 year old female who has taken ? Tramadol (synthetic opiate). We arrive at the location but have a job deciding which gate way to use, the house is that big! Soon we see a man appear on the road who starts to wave to us so we make our way over and park the vehicle in the drive. The house is up for sale and if I had the money I would have snapped it up. It was up for £1.4 million. (Just a few more overtime shifts might do it!). A woman (who also happens to be a nurse, a proper one for a change) obstructs the front door and starts to tell us about our patient.
'She's my sister-in-law and she has taken 60 of these.' as she hands me an empty packet of solpadol.
n.b we were initially informed that the drug was Tramadol although it wasn't
'She is having problems with her husband and I'm really worried about her!'
'OK let's go in and see her shall we.' I say
Inside I'm gobsmacked at the size of it all, beautiful wooden floors and the sweeping stair case and the kitchen, well my wife would have a field day. Inside the open planned kitchen there is a woman lying semi-conscious on the sofa. To cut a long story short she appears to have taken all the solpadol (solpadol is an opiate containing Paracetamol and codeine) and is showing signs of an opiate OD such as pin point pupils, decreased respiration's and reduced conscious level. We treat her with O2 and IV Narcan which does the job and take her to hospital. What we later learned was that at the end of the road and at the exact time of
our job there was a car accident. A local teenager had pulled out of a junction on the busy dual carriage way and had been struck by a van travelling at high speed. She was in cardiac arrest. A couple of crews and the air ambulance attended and despite bi-lateral chest drains and every thing else that goes with a serious trauma job she died.
A sad tragedy had occurred with in a stones throw of where we were. Even if we were there as it happened there would have been nothing that we could have done to save her. It's still horrible to think that someone died right under our noses.